Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2017, 8:57 PM EDT for 4 counties in Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 8:57 PM EDT (00:57 UTC)
- Expired
- May 26, 2017, 9:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:09 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WUUS53 KIND 270057
SVRIND
INC057-059-095-097-270130-
/O.NEW.KIND.SV.W.0093.170527T0057Z-170527T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
857 PM EDT FRI MAY 26 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in central Indiana...
Northwestern Hancock County in central Indiana...
Northern Marion County in central Indiana...
Hamilton County in central Indiana...
* Until 930 PM EDT.
* At 856 PM EDT, a severe thunderstorm was located over Carmel, or 14
miles north of Indianapolis, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence,
Westfield, Cumberland, Cicero, McCordsville, Fortville, Lapel,
Edgewood, Arcadia, Meridian Hills, Rocky Ripple, Williams Creek,
Crows Nest, North Crows Nest and Geist Reservoir.
This includes the following highways...
Interstate 65 between mile markers 123 and 127.
Interstate 69 between mile markers 200 and 215.
Interstate 70 between mile markers 90 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 900 PM EDT for central
Indiana.
LAT...LON 4015 8572 3978 8594 3987 8633 3992 8633
3993 8624 3998 8624 4006 8618 4019 8616
TIME...MOT...LOC 0056Z 282DEG 46KT 3999 8615
HAIL...<.75IN
WIND...60MPH
$$
MK3 follow-up statements
731
WWUS53 KIND 270108
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
908 PM EDT FRI MAY 26 2017
INC057-059-095-097-270130-
/O.CON.KIND.SV.W.0093.000000T0000Z-170527T0130Z/
Madison IN-Hancock IN-Marion IN-Hamilton IN-
908 PM EDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN HANCOCK...NORTHERN MARION AND
EASTERN HAMILTON COUNTIES...
At 907 PM EDT, a severe thunderstorm was located near Fishers, or 15
miles northeast of Indianapolis, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Anderson, Carmel, Fishers, Noblesville, Lawrence,
Cumberland, Cicero, McCordsville, Fortville, Lapel, Edgewood,
Arcadia, Meridian Hills, Rocky Ripple, Williams Creek, Spring Hill,
Crows Nest, North Crows Nest and Geist Reservoir.
This includes the following highways...
Interstate 69 between mile markers 200 and 215.
Interstate 70 between mile markers 90 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4015 8572 3978 8594 3985 8625 3990 8616
3994 8613 3996 8606 4000 8602 4018 8603
TIME...MOT...LOC 0107Z 282DEG 46KT 3996 8596
HAIL...<.75IN
WIND...60MPH
$$
MK264
WWUS53 KIND 270118
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
918 PM EDT FRI MAY 26 2017
INC057-059-095-097-270130-
/O.CON.KIND.SV.W.0093.000000T0000Z-170527T0130Z/
Madison IN-Hancock IN-Marion IN-Hamilton IN-
918 PM EDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN MADISON...NORTHWESTERN HANCOCK...NORTHEASTERN MARION
AND SOUTHEASTERN HAMILTON COUNTIES...
At 917 PM EDT, a severe thunderstorm was located 9 miles north of
Greenfield, or 12 miles southwest of Anderson, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indianapolis, Anderson, Fishers, Lawrence, Cumberland, McCordsville,
Fortville, Lapel, Edgewood and Geist Reservoir.
This includes the following highways...
Interstate 69 between mile markers 212 and 215.
Interstate 70 between mile markers 91 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4015 8572 3978 8594 3982 8607 3988 8601
3993 8598 3995 8594 3999 8590 4017 8588
TIME...MOT...LOC 0117Z 282DEG 46KT 3993 8578
HAIL...<.75IN
WIND...60MPH
$$
MK997
WWUS53 KIND 270122
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
922 PM EDT FRI MAY 26 2017
INC057-059-095-097-270132-
/O.EXP.KIND.SV.W.0093.000000T0000Z-170527T0130Z/
Madison IN-Hancock IN-Marion IN-Hamilton IN-
922 PM EDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...
NORTHWESTERN HANCOCK...NORTHEASTERN MARION AND SOUTHEASTERN HAMILTON
COUNTIES WILL EXPIRE AT 930 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM EDT for
central Indiana.
LAT...LON 4015 8572 3978 8594 3982 8607 3988 8601
3993 8598 3995 8594 3999 8590 4017 8588
TIME...MOT...LOC 0122Z 282DEG 46KT 3992 8573
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:40 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 26, 6:40 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 640 PM EDT Fri May 26 2017 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 152 PM EDT Fri May 26 2017 An active weather pattern is taking shape for this weekend. HIgh pressure over Indiana is expected to quickly move east...this afternoon as a weak low pressure system over Illinois quickly moves across Northern Indiana tonight. This will spread showers and storms across the northern part of the state tonight. A weak high pressure system will then settle across the area for Saturday...bringing more dry weather for much of the day. Another quick moving upper level weather disturbance will arrive in the area on Saturday night. This will bring another round of showers and storms to Indiana. Dry weather is expected on Sunday morning before a cold front is expected to pass on Sunday afternoon and evening. Once again, this may bring a round of showers and storms. Slim Storm chances will linger on Monday as broad cyclonic flow will remain across the region...however many dry hours will be expected. With the exception of a secondary front bringing low chances for storms Tuesday...expect primarily dry weather for much of next week with seasonable temperatures. && .NEAR TERM /Tonight/... Issued at 152 PM EDT Fri May 26 2017 Surface Analysis early this afternoon shows a ridge of high pressure over the Indiana/Ohio boarder. Compact Low pressure was found over western Illinois...surging eastward. Southerly flow was in place across Indiana with dew points in the 50s. Water vapor imagery shows a short wave associated with the over Iowa...drifting NE. GFS and NAM suggests the short wave will progress northeast across NRN Illinois toward Michiana. Rapid refresh depicts convection development mainly across the northern parts of the state from 22Z-03Z...progressing eastward. Southern parts of the convection area may be overdone. Forecast soundings show convective temperatures in the middle 80s and 700mb temps are near 8C...providing good cap. Thus the HRRR appears a bit over done with the southern extent of the showers and storm development this evening. Still Pop will be warranted given the dynamics...just will limit the highest pops to the northern areas as those locations will be in a better position to receive precipitation. Furthermore will taper pops off by 05Z-07Z as the wave aloft should be quickly departing by that time. Models appear in good agreement on temps and will stick close to the blend on expected lows. && .SHORT TERM /Saturday through Monday/... Issued at 152 PM EDT Fri May 26 2017 Confidence in a dry Saturday is high. Forecast soundings and Time heights reveal a dry column. Weak high pressure in the wake of the departing low looks to be in place across the southern Great lakes...providing northerly flow. However...this does result in a warm front taking shape along the I-70 corridor...which will come in to play later. Thus will trend toward a partly cloudy sky on Saturday along with a blend on highs which should result in an outstanding weather day. Things change on Saturday night as the high quickly departs and another more organized shortwave pushes toward Central Indiana from the Central Mississippi valley. Positioning for this wave is much more favorable for Central Indiana...along with the some surface convergence available due to the lingering boundary that was previously mentioned. Models have backed off on the amount of instability as compared to yesterday...with CAPES now generally less than 1000 g/kg on Saturday night. While this will diminish the severe threat somewhat...showers and storms still cannot be ruled out given the expected dynamics. Will raise pops from the MAVMOS here...and trend lows toward wetbulbs. Confidence continues to grow for Dry weather on Sunday morning and early afternoon. GFS and NAM suggest that Indiana will once again be caught between two short wave at that time...as the Saturday Night system will have departed and the the next wave appears to be over Illinois...poised to arrive by late afternoon. Thus forecaster builder willing...we will try to keep pops out of the morning hours and begin a ramp up on Sunday mid-afternoon and evening as the expected dynamics approach from the west. Again a blend on highs will work fine. GFS suggests the quick moving wave should depart the area by 03Z- 05Z. Forecast soundings suggest rapid drying and subsidence in its wake. Thus will quickly taper pops toward dry on late Sunday night...trending temps at or below the blend. Models then depict broad cyclonic flow across the Great Lakes and Indiana on Monday. Yet another short wave is suggested to push through the circulation toward Central Indiana...but confidence for precip will be low at this point given the generally expected northwest flow of air to Central Indiana in the wake of the cold front. Still at this time forecast soundings are suggesting steep lapse rates and attainable convective temperatures...thus weak and light instability showers in the afternoon do not appear out of the question. && .LONG TERM /Monday Night through Friday/... Issued at 207 PM EDT Fri May 26 2017 Ensembles in fairly good agreement during this period. An upper low will gradually shift east across the upper Great Lakes during the early parts of the extended, with the flow flattening out later next week. Ensembles suggest an upper disturbance may rotate through the area around the upper low in the Tuesday night or Wednesday time frame. Will put some chance PoPs in the forecast during those periods to cover this feature. Some of the ensembles suggest an upper disturbance may eject out of the southwest into the local area by late next week. Will put some chance PoPs in for next Friday at this time, however they may be needed for Thursday as well if the faster solutions come to pass. && .AVIATION (Discussion for the 270000Z TAF Issuance)... Issued at 640 PM EDT Fri May 26 2017 Conditions expected to deteriorate to IFR overnight, then return to VFR by 16-18Z Saturday. Scattered convection mainly within first few hours of valid time. Convection will impact KLAF through 01Z or so so have included that in the TAF. Went MVFR but IFR is certainly possible. South of KLAF uncertainty is high on how convection will develop. KIND has the highest chance, but even there feel only VCTS is prudent at the moment. Convection should exit the sites by 03-05Z. Afterward low level moisture will move in and allow ceilings to dip into IFR category. These will mix out during Saturday morning and into early afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....JAS AVIATION...50
Hazardous weather outlook, May 26, 4:13 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 413 PM EDT Fri May 26 2017 INZ021-028>031-035>049-051>057-060>065-067>072-271000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 413 PM EDT Fri May 26 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Strong to severe thunderstorms possible. A Tornado Watch is in effect for Carroll, Howard, Tippecanoe and Warren counties through 9 pm. Hazards: Damaging winds, large hail, isolated tornadoes, frequent lightning, and brief heavy rain. Timing: Severe 6 pm to Midnight. Lightning and brief heavy rain possible overnight. Discussion: A frontal boundary will combine with an upper wave over northwestern Illinois to trigger strong to severe thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms are possible Saturday through Sunday and again at times over parts of central Indiana Memorial Day through Wednesday. Severe storms are possible Saturday afternoon and night and Sunday afternoon. Cloud to ground lightning, heavy rain, damaging winds and large hail will be threats. Isolated tornadoes will also be a threat Saturday afternoon and night and Sunday afternoon. Discussion: A frontal system will move across central Indiana Memorial Day weekend and spark strong to severe thunderstorms. More storms are possible next week over all or parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times tonight, Saturday afternoon and night and Sunday afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 26, 8:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 4 WSW WEST LEBANON 40.25N 87.45W
05/26/2017 WARREN IN EMERGENCY MNGR
10 INCH TREES DOWN.
&&
KEHLocal storm report, May 26, 8:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG WEST LEBANON 40.27N 87.38W
05/26/2017 WARREN IN EMERGENCY MNGR
16 INCH TREE DOWNED. TIME ESTIMATED FROM
RADAR.
&&
AWLocal storm report, May 26, 8:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 W WINGATE 40.17N 87.11W
05/26/2017 E1.75 INCH FOUNTAIN IN PUBLIC
TIME RADAR ESTIMATED.
&&
KEHLocal storm report, May 26, 8:33 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 2 NNW CRAWFORDSVILLE 40.08N 86.91W
05/26/2017 MONTGOMERY IN TRAINED SPOTTER
TREE LIMBS SNAPPED, SEVERAL LARGE SIGNS
BLOWN OVER - INCLUDING A GAS STATION PRICE
SIGN, POWER WAS OUT FOR 10 MINUTES.
&&
KEHLocal storm report, May 26, 8:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG CRAWFORDSVILLE 40.04N 86.90W
05/26/2017 MONTGOMERY IN TRAINED SPOTTER
SEVERAL REPORTS OF TREES OF UP TO 12 INCHES
IN DIAMETER WERE DOWNED ACROSS
CRAWFORDSVILLE. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 26, 8:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 2 NE PITTSBORO 39.89N 86.44W
05/26/2017 M75 MPH HENDRICKS IN AMATEUR RADIO
AMATEUR RADIO OPERATOR WA9FD0 REPORTED A
MEASURED 75 MPH WIND GUST.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:06 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe, Tipton | 39 min |
| May 26, 8:22 PM EDT | Areal Flood Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 3 hr |
| May 26, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 37 min |
| May 26, 9:35 PM EDT | Special Weather Statement | IND | Henry | 40 min |
| May 26, 9:37 PM EDT | Special Weather Statement | IND | Carroll | 38 min |
| May 26, 10:38 PM EDT | River Flood Warning | IND | Hamilton, Marion | 71 hr |
| May 26, 10:38 PM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.